ReIntro to this Board/Low Blood Sugar Question

iVillage Member
Registered: 07-24-2002
ReIntro to this Board/Low Blood Sugar Question
5
Thu, 05-16-2013 - 2:20am

Hi everyone,

It's been quite a while that I have visited iVillage and in particular this board.  I have been working on better diabetes control and thought it would be helpful to check in here.  I retired at the end of last school year and am working on better self-care.  It is a full time job!  I am pleased that my last A1C test  showed my count at 5.9, whereas it had been at 8.5 and higher for some time.  Needless to say, the blood sugar was not being controlled at that time. I have type 2 diabetes and take janumet daily with lantus insulin at night.  I have been using Weight Watchers as my food plan and have been losing some weight. I have been able to decrease the insulin per my doctor's orders.  I do struggle with my blood sugar dropping too low with the insulin and weight loss.  Since I live alone, I am nervous about that issue.  I try to have something ready to eat after taking the insulin. Does anyone else struggle with blood sugar going low?  It seems I cannot get it back up fast enough when it occurs and end up overeating.  It hasn't happened often, but it is a scary feeling to me. Are there any food items in particular that help with raising the blood sugar when this happens?  I have tried juice, granola bars, bananas, carrots, apples, crackers and yogurt.  I try to curb it off right after taking the insulin, but have had occasions when that has not worked and it ends up dropping quickly. I am more aware of my symptoms with it, but do worry about passing out.  I appreciate any insights you might have for me.  I am glad that this board is still available. 

Deb/Blu10

Community Leader
Registered: 07-31-1998
Fri, 05-17-2013 - 2:50am

Hi Deb!

Glad to see you around here!. Remember the rule of 15? When your blood sugar drops too low and it isn't time for you to eat your meal, have 15 grams of carbs and wait 15 minutes and test again. If your blood sugar still isn't where it is supposed to be have another 15 grams of carbs.

I find that it best to have something like Glucerna snack bars handy because when I do get a low blood sugar I also can over treat it!. Remember your Lantus doesn't really take effect for two hours. But if you are having problems with the Lantus perhaps your doctor would like to switch you to insulin detamir (levamir) because it doesn't last as long as the Lantus and it is a milder insulin. Actually your A1C is a little too low for, how do I say this, the older crowd. Hypoglycemia is really dangerous for those of us longer in the tooth as it can cause severe complications.

What do you think about this? 

iVillage Member
Registered: 07-24-2002
Fri, 05-17-2013 - 4:29am

Thanks for your response.  My doctor was pleased with my previous A1C number.  I will inquire about the different insulin. I know when I switched insurance, she (my doctor) wanted me to stay with lantus insulin.  I'm expecting to have to change to vials which I dread, but for now am still using a solostar pen--so much easier for me. My insurance is selective on what it will pay for and I haven't reached the medicare age if that makes any difference in the payment. I turned 60 this past fall and had infrequent dealings with low blood sugar levels.  In the fall I took 52 units of the lantus and am now at 42 units. Presently, my blood sugar readings are usually under 130 in the evening and have been as low as 98 (in the evening) recently.  I have lost 42 pounds since the end of December.  I know that factors in the equation, too.  I do expect the insulin units need to change again soon. Thanks for the tip of the 15 carb number and waiting 15 minutes.  The waiting 15 minutes with the weird sensations of dropped bood sugar is a challenge.  It seems when it drops it is fast acting and I go into survival mode quickly. I expect I should check my blood sugar more frequently.  The low blood sugar has usually happened within an hour to hour and a half of taking the insulin dose and I haven't always been able to check the blood sugar reading when I feel it dropping--I am usually working overtime then to compensate with eating. One time I know it did go to 43 before my eating mode took over. I try to have a snack right after taking the insulin, but it all is needing extra close monitoring right now.  I have been on a 2 to 3 time monitoring of blood sugar a day. 

Thanks for your input.  It feels good to know I can ask questions here.

Deb/Blu10   

iVillage Member
Registered: 07-10-2003
Fri, 05-17-2013 - 2:32pm

One thing to remember too Deb is the simplest carbs that will quickly raise you BG numbers will also often drop them just as fast,  so then a while later you are again carb hungry and getting shakey. 


Auntydoxzz

iVillage Member
Registered: 07-24-2002
Sat, 05-18-2013 - 11:20pm
Thanks for the tip. I kind of forget to think between the two types of carbs when the low blood sugar is happening. I will try to keep that in mind. I haven't had it occur in the same day twice. I think I tend to overcompensate with eating anything available and then elevate the blood sugar. I recently had a stomach ailment and had trouble keeping food down or wanting food at all. That added to the mix of things. The times have been occurring soon after injecting the insulin (within an hour to hour and half. I think I will concentrate on some complex carbs right after the injection. Deb/Blu10
Community Leader
Registered: 07-31-1998
Mon, 05-20-2013 - 11:17pm

Deb,

I would advise you to call your doctor and ask about lowering your dosage. The latest definition of hypoglycemia is a blood sugar under 70. Remember it used to be 80. But if you continue to have blood sugars in 70-80 range you really need to ask your doctor about your dosage and whether you do better with a split doseage. (I am down to 18 units at night and 5 units in the morning.) Because the insulin really doesn't last 24 hours, but Lantus comes closer than Levimir, in some people it works better if they split their dosage.

Why do you need to drop the pens? The cost is supposed to be the same and it is more accurate and convienent that a vial and a syringe.